Hi all - so sorry that I haven't been around much this past week - I have been dealing with a relapse of symptoms.
I have a question for my forum friends: do any of you experience anxiety only when in a flare or relapse?
I started seeing a Naturopath about 5 weeks ago as I was dealing with ongoing anxiety and was tired of the side effects from traditional medications. I have been on some supplements that have taken that anxiety away & I have had energy & felt better emotionally than I have in months.
This past week, I have had bad fatigue, buzzing in my left bicep (hello cellphone!), burning in my left arm, very severe headache and then last night, out of the blue - anxiety. I went to bed early because of the anxiety, and woke up at 2 am due to noise from a neighbor, and had a full on anxiety attack. It didn't last long & eventually I went back to sleep. I didn't sleep very fitfully, but at least I wasn't wide awake! :)
I am exhausted today - but the anxiety seems to be gone. It is the oddest thing.
I called my Naturopath & she thinks that the anxiety could be a flare or relapse only type of symptom.
I am going to contact my neuro too - just to see what her opinion is.
Hi Chrisy. I have slight anxiety all the time. This began when I awoke one morning with double vision 9 years ago. It made me laugh when a member here titled their post "Optic Neurosis." That's me. :-)
Yes, when I have a flare, which usually involves pain and fatigue, my anxiety rises quite a bit until I remind myself to relax, that I've been here-done-this before.
I dont know about other folks, but I have never experienced anxiety as a symptom of a flare, but I have when I discontinued some medications suddenly. Have you stopped any medication in the last few days or so?
I sure hope you get to feeling better. That anxiety feeling is just awful, especially when it hits at night. Please let us know what you find out from your Neuro.
I originally thought that the anxiety that I was experiencing was a side effect from Gabapentin and then after stopping that (tapering off) and then trying Nortriptyline (and tapering off that too). I started taking the gabapentin for neuropathic pain, but about 10 days into the medication the anxiety kicked in. It was not the first time that I had experienced anxiety as a side effect of a new medication. But, it didn't get better so I slowly tapered off. Then we tried Nortriptyline, with the same results. So I tapered off that. After almost a month of no medications - and still having anxiety, I decided to try a Naturopath. My neuro is very supportive of alternative treatments - so off I went.
She put me on B12 & B-complex injections, fish oil capsules and 5-HTP. Within a few days, I noticed a difference. Since beginning these 5 weeks ago (until this last week), I have felt much better than I have in months and the anxiety was gone.
I haven't stopped any medications - although I did miss 1 dose (of a 2 a day dose) of the 5-HTP this past week. But that was on Sunday & Tuesday.
So I don't know if that would have made a difference or not.
Anxiety can very well be a part of a relapse. Because MS involves the gray matter in addition to the white matter of our brains and spines, it plays havoc with our emotions. Remember we have talked a great deal about the different ways that MS can show in our emotions. The two things mentioned most often are depression and rapid and inappropriate swings in emotions. It is even recognized that a major depression can be counted as an attack of MS.
Anxiety and depression are closely related. They both are problems of the neurotransmitters. Chronic Anxiety Disorder, along with others like Social Anxiety Disorder are often easily treated with medications that change the levels of neurotransmitters in our brain - dopamine, serotonin, and norepinephrine. Often these are AntiDepressants.
I can easily see that sudden onset of anxiety could be a part of a relapse apart from the normal concern or anxiety that we all might have over new or increased symptoms. I doubt that missing a couple doses of the 5-HTP would cause a full-blown anxiety state so I think it sounds much more like part of MS.
However, if the period of time that you were on gabapentin, then tapered, then on the Nortriptyline, then tapered was very short (a few weeks) your emotions could certainly be in a mess. But, the fact that you were feeling well tells me that this was due to something else.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.